Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 63, NWS Mobile, AL

March 13, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 13, 1999, 7:46 PM CST for Mobile County, Alabama. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 1999, 7:46 PM CST (01:46 UTC)
Expired
Mar 13, 1999, 9:00 PM CST
In force
74 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 4:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 140146 RRA
SVRMOB
ALC097-140300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
746 PM CST SAT MAR 13 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 900 PM CST

AT 740 PM...MOBILE DOPPLER RADIO  CONTINUED TO INDICATE A LINE OF
SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL MOBILE COUNTY. THESE STORMS
HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. HEAVY
RAINFALL CAN ALSO BE EXPECTED.

THIS WARNING REPLACES THE TORNADO WARNING THAT WAS PREVIOUSLY IN
EFFECT FOR MOBILE COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:10 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 13, 3:10 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST SAT MAR 13 1999

SATELLITE AND RADAR IMAGERY HAVE LARGE FWD PROPOGATING MCS OVER SRN MS
MOVG INTO SW AL AT 40 KT. 12Z SIL SDG HODOGRAPH INDCD ROTATING STORMS
LIKELY AHD OF AND IMBEDDED IN LINES FORMING IN ERN PTNS OF MOB CWA.

THIS EVE XPCT WND TO CONTINUE NR GALE FORCE OVER FA AS WELL AS PCPN.
ETA...NGM...AVN...AND NOGAPS SHOW GOOD CONGRUENCE OF LOW CTR PSN XCP
NGM INTENSIFIES MORE THAN OTHERS...AS IT DID YESTERDAY. THEREFORE THE
ETA AND AVN LOOK LIKE GOOD MDLS TO PICK FM.

OVER THE COASTAL WATERS...E-SELY FLOW CONTINUES TODAY 15-20 KT WITH
SCA. ON SUN...XPCTG NEAR GALE NW WIND...WHICH SHUD KILL HIGH TIDE
ANOMALY. THREAT OF COASTAL FLOODING SHUD SUBSIDE BY MIDDAY SUN...AND
WILL LIKELY CANCEL CFW WARNING IN EFFECT SINCE LATE SAT AM.

MOB 46/54/36/59 7220  PNS 49/53/39/58 7220
DTS 48/54/38/59 7520  GZH 44/55/34/57 7220 77

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:45 PM CSTTornado WarningMOBMobile60 min
Mar 13, 6:58 PM CSTFlash Flood WarningMOBMobile, Washington3 hr
Mar 13, 7:19 PM CSTSevere Thunderstorm WarningMOBBaldwin71 min
Mar 13, 7:39 PM CSTTornado WarningMOBEscambia66 min
Mar 13, 8:03 PM CSTFlash Flood WarningMOBEscambia2 hr
Mar 13, 8:06 PM CSTTornado WarningMOBConecuh, Covington69 min
Mar 13, 8:42 PM CSTTornado WarningMOBCrenshaw63 min
Mar 13, 8:51 PM CSTTornado WarningMOBEscambia54 min
Mar 13, 9:04 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Mar 13, 9:11 PM CSTTornado WarningMOBBaldwin49 min
Mar 13, 9:26 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh64 min
Mar 13, 9:42 PM CSTSevere Thunderstorm WarningMOBCrenshaw78 min
Mar 13, 11:36 PM CSTSevere Thunderstorm WarningMOBCovington39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.